Tennessee, 2021

Flash Flooding and Heavy Rain in Tennessee, March 31, 2021

March 31, 2021 · NWS OHX · 16 events in 3 counties and zones

Numerous showers and thunderstorms affected southern Middle Tennessee during the early morning hours of March 31, 2021. Thunderstorms repeatedly moved across Wayne, Lawrence, and Giles Counties for many hours, causing widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected southern Middle Tennessee during the early morning hours of March 31, 2021. Thunderstorms repeatedly moved across Wayne, Lawrence, and Giles Counties for many hours, causing widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 2:00 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 31, 2:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
300 AM CDT Wed Mar 31 2021

.DISCUSSION...

The forecast is panning out just about as expected. A warm front
is south of I-40 and there have been several thunderstorms along
and south of the boundary. In addition a trough/cold front is
moving across the forecast area. Radar is showing 3 hour and storm
total precipitation of 1 to almost 3 inches across
Wayne..Lawrence...and Giles Counties and another area of 1+ inches
just south of I-40. Already swollen creeks and streams are
causing some locals issues. The flash flood watch is valid through
17Z. By this time the heaviest rainfall should be pushing east of
Middle TN. Once the rain moves out it looks to be dry through the
rest of the forecast.

A sharp drop in temperature is expected starting today.
Temperatures will remain steady or fall during the day with
temperatures around 1 pm at 45 to 50 degrees across middle TN.
Overnight tonight there will be patch frost. Friday morning with
clear skies and good radiational cooling it will be even colder
with a hard freeze area wide. Frost/freeze headlines will be
needed but will opt to wait until the flood watch expires to avoid
any potential confusion.

The weekend and next week looks uneventful giving a chance for the
water to recede. Temperatures will warm and it is possible to
reach the upper 70s to lower 80s by next Tuesday/Wednesday.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A cold front has nosed its way into Middle
Tennessee, with a band of showers with embedded thunderstorms
having formed along and just ahead of the frontal boundary. These
will move across the mid state during the next few hours, but the
short-range models also show a broader area of mainly light
showers developing post-frontal and lasting the remainder of the
night and into tomorrow. Expect ceilings to drop to MVFR/IFR in
the saturated air behind the front, with precipitation gradually
ending from west to east after 12Z and improving ceilings
afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      53  31  49  26  53 /  60  10   0   0   0
Clarksville    52  29  47  24  50 /  40   0   0   0   0
Crossville     60  28  43  21  48 /  90  50   0   0   0
Columbia       55  30  49  25  52 /  80  10   0   0   0
Lawrenceburg   57  31  48  26  51 /  90  10   0   0   0
Waverly        52  31  49  26  54 /  40  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon CDT today for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......12
AVIATION........08
Hazardous weather outlook, Mar 30, 4:06 AM CST, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Tue Mar 30 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-311015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Flooding along many rivers and streams is ongoing as a result of
weekend rainfall event.

Some strong to severe thunderstorms may be possible for locations
approaching central and western portions of Tennessee River Valley
Region tonight. Main concern will be damaging winds.

A flash flood watch is in effect for all of middle Tennessee starting
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several river and stream levels will remain elevated through at
least midweek, some continuing through Sunday...with some warnings
and advisories continuing also.

Some strong to severe thunderstorms may be possible for locations
approaching central and western portions of Tennessee River Valley
Region through early Wednesday morning. Main concern will be
damaging winds.

A flash flood watch is in effect for all of Middle Tennessee through
Wednesday evening. With already significant saturated ground
conditions, 1 to 2 inches...with locally higher amounts around 3
inches...of rainfall possible. Rainfall will cause excess runoff and
localized flash flooding, including adding additional water level
rises on already elevated area rivers and creeks.

It is expected to turn colder late week with several frosty nights.
A widespread freeze is expected Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

12

In the hours before

Special weather statement, Mar 30, 10:04 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1104 PM CDT Tue Mar 30 2021

TNZ006-023>026-056-057-059-310445-
Hickman TN-Williamson TN-Dickson TN-Humphreys TN-Cheatham TN-
Montgomery TN-Houston TN-Perry TN-
1104 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTHEASTERN
MONTGOMERY...NORTHWESTERN WILLIAMSON...CENTRAL CHEATHAM...
SOUTHEASTERN HOUSTON...NORTH CENTRAL PERRY...HUMPHREYS AND NORTHERN
HICKMAN COUNTIES UNTIL 1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tennessee Ridge to near McEwen to 7 miles
south of Hurricane Mills. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dickson, Ashland City, Waverly, Centerville, White Bluff, Kingston
Springs, Pegram, McEwen, Burns, Hurricane Mills, Fairview, Charlotte,
Vanleer, Slayden, Bon Aqua, Cheatham Dam, Lyles, Bucksnort, Pinewood
and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 140 and 189.
 Interstate 840 between mile markers 1 and 11.

LAT...LON 3646 8723 3623 8702 3588 8714 3578 8789
      3606 8780 3625 8781
TIME...MOT...LOC 0403Z 257DEG 43KT 3625 8782 3609 8768 3587 8780

Schaper
Special weather statement, Mar 30, 10:12 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
1112 PM CDT Tue Mar 30 2021

TNZ093-310500-
Wayne TN-
1112 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL
MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Collinwood and Lutts.

LAT...LON 3547 8765 3544 8765 3544 8761 3542 8761
      3541 8757 3521 8758 3514 8798 3529 8798
      3530 8800 3530 8802 3533 8802 3535 8801
      3537 8802
TIME...MOT...LOC 0412Z 254DEG 36KT 3523 8813

Shamburger
Special weather statement, Mar 30, 10:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1144 PM CDT Tue Mar 30 2021

TNZ025>027-057-059-310530-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
1144 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...EASTERN DICKSON...
NORTHERN WILLIAMSON...CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES
UNTIL 1230 AM CDT...

At 1144 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Ashland City to Centerville. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Dickson, Ashland City, Nashville, Madison, Hendersonville,
Brentwood, Goodlettsville, Forest Hills, Oak Hill, White Bluff, Belle
Meade, Kingston Springs, Lakewood, Pegram, Ridgetop, Burns, Fairview,
Bellevue and Old Hickory.

This includes the following highways...
 Interstate 40 between mile markers 171 and 216.
 Interstate 65 between mile markers 62 and 97.
 Interstate 24 between mile markers 29 and 57.
 Interstate 840 between mile markers 1 and 15.

LAT...LON 3638 8673 3634 8672 3629 8664 3626 8664
      3586 8674 3586 8742 3631 8729 3638 8688
      3637 8688 3637 8686 3638 8686 3637 8685
      3635 8682 3636 8679 3639 8678 3640 8675
TIME...MOT...LOC 0444Z 261DEG 33KT 3627 8720 3586 8733

Shamburger
Special weather statement, Mar 30, 10:58 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
1158 PM CDT Tue Mar 30 2021

TNZ057>060-310545-
Hickman TN-Williamson TN-Lewis TN-Maury TN-
1158 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...MAURY...SOUTHWESTERN
WILLIAMSON AND SOUTHEASTERN HICKMAN COUNTIES UNTIL 1245 AM CDT...

At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerville to near Hohenwald. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Columbia, Hohenwald, Centerville, Spring Hill, Mount Pleasant,
Thompson's Station, Gordonsburg, Kimmins, Culleoka, Primm Springs,
I-65 East Of Columbia, Santa Fe, Hampshire and Williamsport.

This includes the following highways...
 Interstate 65 between mile markers 39 and 61.
 Interstate 840 between mile markers 16 and 35.

LAT...LON 3586 8742 3586 8674 3541 8696 3541 8701
      3543 8703 3546 8712 3544 8716 3544 8723
      3543 8723 3546 8733 3546 8745 3542 8745
      3541 8751 3540 8752 3540 8757 3542 8761
      3544 8761 3544 8765 3547 8765 3547 8768
TIME...MOT...LOC 0457Z 252DEG 33KT 3583 8737 3550 8761

Shamburger
Special weather statement, Mar 30, 10:59 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Nashville TN
1159 PM CDT Tue Mar 30 2021

TNZ093>095-310545-
Lawrence TN-Wayne TN-Giles TN-
1159 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE...LAWRENCE AND
NORTHWESTERN GILES COUNTIES UNTIL 1245 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Hohenwald to Collinwood. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Pulaski, Collinwood, Summertown, Ethridge, Lynnville,
Henryville, Goodspring and Leoma.

LAT...LON 3514 8778 3547 8768 3547 8765 3544 8765
      3544 8761 3542 8761 3540 8757 3540 8752
      3541 8751 3542 8745 3546 8745 3546 8733
      3543 8723 3544 8723 3544 8716 3546 8712
      3543 8703 3541 8701 3541 8696 3514 8699
TIME...MOT...LOC 0459Z 263DEG 33KT 3543 8755 3518 8761

Shamburger
Special weather statement, Mar 30, 11:39 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
1239 AM CDT Wed Mar 31 2021

TNZ059>062-075-094-095-310645-
Lawrence TN-Rutherford TN-Williamson TN-Bedford TN-Maury TN-Giles TN-
Marshall TN-
1239 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...RUTHERFORD...
NORTHEASTERN LAWRENCE...MAURY...WILLIAMSON...GILES AND BEDFORD
COUNTIES UNTIL 145 AM CDT...

At 1238 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Franklin to Lawrenceburg. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Shelbyville, Lewisburg,
Lawrenceburg, Pulaski, Smyrna, Brentwood, La Vergne, Spring Hill,
Nolensville, Mount Pleasant, Thompson's Station, Walterhill, Chapel
Hill, Cornersville, Eagleville, Bell Buckle and Ethridge.

This includes the following highways...
 Interstate 65 between mile markers 10 and 69.
 Interstate 24 between mile markers 68 and 91.
 Interstate 840 between mile markers 15 and 59.

LAT...LON 3514 8744 3597 8704 3596 8616 3534 8647
      3536 8648 3537 8659 3533 8660 3531 8668
      3525 8675 3526 8683 3513 8683
TIME...MOT...LOC 0538Z 250DEG 41KT 3594 8685 3518 8725

Shamburger

The radar

The Nashville radar (KOHX), 161 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Wayne

When
March 31, 2:00 AM CST
Where
Wayne County, 4.26 mi N of Houston to 3.6 mi N of Houston
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.312, -87.931

Highway 64 was covered by flood waters near the Philadelphia Baptist Church at 2254 Savannah Highway.

Flash Flood, Wayne

When
March 31, 2:00 AM CST
Where
Wayne County, 1.78 mi NW of South Highland to 2.29 mi NW of South Highland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.250, -87.770

Several homes were surrounded by flood waters on Sunny Acres Drive.

Flash Flood, Lawrence

When
March 31, 2:11 AM CST
Where
Lawrence County, 1.31 mi ESE of Ethridge to 1.29 mi E of Ethridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.315, -87.298

Gwinn Road was flooded and closed.

Flash Flood, Lawrence

When
March 31, 2:50 AM CST
Where
Lawrence County, 1.98 mi WSW of Gaitherville to 1.87 mi WSW of Gaitherville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.236, -87.401

Westpoint Road at Waterloo Road was flooded and closed.

Flash Flood, Lawrence

When
March 31, 2:50 AM CST
Where
Lawrence County, 0.61 mi SE of Henryville to 0.63 mi SSE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.394, -87.392

Henryville Road was flooded and closed. Most low water bridges across northern Lawrence County were flooded and impassable.

Flash Flood, Lawrence

When
March 31, 3:00 AM CST
Where
Lawrence County, 2.92 mi SSE of Henryville to 2.94 mi NW of North Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.363, -87.375

The roadways was washed out at 42 Waterfork Road. Numerous other roads were flooded across the county.

Flash Flood, Lawrence

When
March 31, 3:48 AM CST
Where
Lawrence County, 2.07 mi NNW of North Xrds to 2.17 mi NNW of North Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.347, -87.367

Widespread flash flooding was reported across northern Lawrence County. Long Road between Henryville Road and Cross Road was washed out.

Flash Flood, Wayne

When
March 31, 4:00 AM CST
Where
Wayne County, 1.01 mi SE of Waynesboro to 1.02 mi SE of Waynesboro
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.308, -87.760

Flood waters submerged the Helton Street bridge near Waynesboro Elementary School.

Flash Flood, Lawrence

When
March 31, 4:11 AM CST
Where
Lawrence County, 1.85 mi NNE of Brace to 1.77 mi NNE of Brace
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.395, -87.309

Swift water rescue was conducted from a vehicle trapped on the Brace Road bridge near Walker Road.

Flash Flood, Lawrence

When
March 31, 4:21 AM CST
Where
Lawrence County, 0.64 mi ESE of Henryville to 0.69 mi SE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.395, -87.391

The northbound lane of Highway 240 was flooded near the Henryville Fire Department.

Flash Flood, Giles

When
March 31, 4:50 AM CST
Where
Giles County, 0.99 mi SSW of Berea to 0.85 mi NW of Riversburg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.256, -86.974

Several roads were flooded across the county including Highway 31N, Highway 129, Factory Creek Road, Old Campbellsville Road, and Pigeon Roost Road.

Flash Flood, Lawrence

When
March 31, 5:37 AM CST
Where
Lawrence County, 0.58 mi ESE of Henryville to 0.74 mi ESE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.395, -87.391

A vehicle was trapped in flood waters on Highway 240 near Barnesville Road. Occupant escaped safely.

Flash Flood, Lawrence

When
March 31, 5:45 AM CST
Where
Lawrence County, 0.7 mi SE of Henryville to 0.71 mi SE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.393, -87.391

Highway 240 at Henryville Road was closed due to high water.

Flash Flood, Giles

When
March 31, 6:00 AM CST
Where
Giles County, 1.84 mi SE of Bodenham to 1.54 mi SE of Bodenham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.213, -87.145

Johnson Branch Road near Highway 64 was flooded and impassable.

Flash Flood, Giles

When
March 31, 7:00 AM CST
Where
Giles County, 1.77 mi NNE of Woodrow to 1.73 mi SE of Bodenham
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.193, -86.835

Numerous additional roads were flooded and impassable across the county. These roads included Old Highway 64 in Frankewing, Minnow Branch Road, Gunter Smith Road, Robertson Hollow Road, Big Dry Creek Road, Little Dry Creek Road, Weakly Creek Road, Home Hill Road, Thomas Road, Kerr Hill Road, Milky Way Road, Locke Road, Annie Wade Road, Dog Branch Road, Mack Branch Road, Owl Hollow Road, Highway 31A, Vales Mill Road, and Greene Valley Road.

Heavy Rain, Lawrence

When
March 31, 5:30 PM CST
Where
Lawrence County, Lawrenceburg
Reported by
Broadcast Media
Coordinates
35.250, -87.330

Newschannel 5 Skynet camera measured 4.18 of rain since midnight.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950505, 950506, 950507, 950508, 950509, 950510, 950513, 950516, 950525, 950526, 950527, 950528, 950532, 950534, 950540, 950543.